Kentucky, 2002

High Wind in Kentucky, March 9, 2002

March 9, 2002 · NWS PAH · 22 events in 22 counties and zones

Strong west winds gusted from 40 to 50 MPH for several hours around the back side of an intense low pressure system. Some exact wind measurements from automated observing sites included: 42 MPH at Paducah, 40 MPH at Owensboro, and 47 MPH at Henderson.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong west winds gusted from 40 to 50 MPH for several hours around the back side of an intense low pressure system. Some exact wind measurements from automated observing sites included: 42 MPH at Paducah, 40 MPH at Owensboro, and 47 MPH at Henderson. Observers at Fort Campbell near Hopkinsville reported a gust to 50 MPH. The strong winds caused some damage to power lines, especially in the Owensboro area. About 1,000 customers were without power when wind damaged lines along Kentucky 1389. In Owensboro, an antenna and a tree limb were down at a couple of residences. On the Ohio River near Owensboro, a fishing tournament was stopped by the dangerous winds and waves. One boat sank and several fishermen were stranded on an island. Coast Guard and other emergency personnel rescued boaters, and there were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 12:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 12:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 AM CST SAT MAR 9 2002

...MAIN CHALLENGE THIS ISSUANCE WILL BE WINDS...

SPC ISSUED SVR WW FOR PORTIONS OF SEMO. LATEST SURFACE ANALYSIS
SHOWS LOW CENTERED OVER NW MO WITH AN ASSOCIATED COLD FRONT
EXTENDING SOUTHWEST INTO CENTRAL TX. A WARM FRONT EXTENDED
NORTHEASTWARD FROM THE LOW INTO THE GREAT LAKES REGION.
OTHERWISE...PAH 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS
ALREADY OVER SEMO AND SIL OUT AHEAD OF THE FRONT. GRADIENT WINDS
SHOWING GUSTS OF 20 TO 30 KNOTS.

00Z/SAT MODEL RUNS CONTINUE TO SHOW RSNBL AGREEMENT ON SYNOPTIC
FEATURES WITH FROPA ALONG THE MISSISSIPPI RIVER BETWEEN 15 AND 18Z.
MODELS SHOW DRIER AIR TO BLAST INTO THE REGION IN THE BOUNDARYS
IMMEDIATE WAKE. CURRENT TIMING SHOWS PRECIP ENDING OVER SEMO AROUND
NOON AND EXITING EASTERN FA BY 21Z. MAIN CONCERN WILL BE WINDS
TODAY. WINDS ALREADY AT ADVISORY CRITERIA...THUS IT WILL NOT TAKE
MUCH OF A THUNDERSTORM GUST TO REACH SVR CRITERIA. CURRENT
INTERPOLATION OF NUMERICAL AND GRAPHICAL GUIDANCE ARE YIELDING PEAK
GUSTS OF 45 KNOTS POSSIBLE WITH FROPA...ESPECIALLY NORTH.
INSTABILITY NOT ALL THAT IMPRESSIVE WITH FORECAST SOUNDINGS YIELDING
LIS OF ZERO TO A NEGATIVE POINT FOUR AND CAPES AROUND 200 J/KG.
HOWEVER...ANY THUNDERSTORM GUST COUPLED WITH THE GRADIENT WIND COULD
BE SEVERE. IN ADDITION WITH THE FREEZING LEVEL BELOW 10K FEET WOULD
NOT RULE OUT HAIL EITHER. CURRENT THINKING IS TO USE MAINLY THIS
MORNING TYPE WORDING FOR POPS.

MAJOR DISCREPANCIES AMONG THE NUMERICAL GUIDANCE. MAV 10 DEGREES
COOLER THAN THE FWC AT 00Z TDY. THE MESO ETA SURFACE TEMPS LEAN MORE
TOWARD MAV TREND ALTHOUGH ALL COME INTO RSNBL AGREEMENT BY 12Z SUN.
WILL KEEP TEMPS FALLING THROUGH THE DAY ALL AREAS.

.PAH...WIND ADVISORY FOR ENTIRE FA TDY.
KH

In the hours before

Special weather statement, Mar 9, 4:05 AM CST, 2 hours 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CST SAT MAR 9 2002

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHEAST MISSOURI HAS
EXPIRED...

THE THUNDERSTORMS MOVING THROUGH SOUTHEAST MISSOURI WERE NOT
REACHING SEVERE THRESHOLDS. THEREFORE...THE WATCH WAS ALLOWED TO
EXPIRE. THE COLD FRONT REMAINED WEST OF THE AREA AND WILL BE
MOVING INTO SOUTHEAST MISSOURI BY SUNRISE. THIS COULD ENHANCE THE
THUNDERSTORMS ALREADY IN PROGRESS AND POSSIBLY RESULT IN ADDITIONAL
WATCHES OR WARNINGS TO BE ISSUED.

GRADIENT WINDS OF 25 TO 35 MPH WILL PERSIST THROUGH THE MORNING
HOURS. THIS COMBINED WITH THE EXISTING THUNDERSTORMS COULD PRODUCE
WIND GUSTS OF 45 TO 50 MPH. THIS COULD TAKE DOWN SMALL TREE LIMBS
AND BLOW AROUND LOOSE OUTDOOR OBJECTS.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

KH
Special weather statement, Mar 9, 5:00 AM CST, 2 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SAT MAR 9 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A WIND ADVISORY IS IN EFFECT FOR TODAY WITH SUSTAINED WINDS OF 20 TO
30 MPH...WITH GUSTS TO 45 MPH EXPECTED. IN ADDITION...THUNDERSTORMS
ARE POSSIBLE THIS MORNING. OVER SOUTHEAST MISSOURI...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING WIND
DAMAGE.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST AND THROUGH THE REGION
TODAY. IN ADVANCE OF THE FRONT...STRONG SOUTH WINDS WILL PERSIST
THROUGH THE MORNING THEN BECOME NORTHWEST IN THE BOUNDARYS WAKE.
THESE WINDS WILL BE CAPABLE OF BREAKING SMALL TREE LIMBS AND BLOWING
AROUND LOOSE OUTDOOR OBJECTS.

THE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE COLD FRONT. WINDS
MAY BE LOCALLY STRONGER THAN 45 MPH IN AND NEAR THE STORMS. THERE IS
THE POTENTIAL FOR DAMAGING WINDS WITH SOME STORMS...MAINLY OVER
SOUTHEAST MISSOURI...WHERE THE ATMOSPHERE WILL BE MORE UNSTABLE.
LIMITED INSTABILITY SHOULD PRECLUDE ORGANIZED SEVERE THUNDERSTORMS
EAST OF THE MISSISSIPPI RIVER.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING.

OUTLOOK FOR TONIGHT AND SUNDAY...
WINDS WILL GRADUALLY SUBSIDE WITH COLDER DRIER AIR OVERTAKING THE
REGION.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Ballard

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

High Wind, Caldwell

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Caldwell forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

High Wind, Calloway

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

High Wind, Carlisle

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

High Wind, Christian

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Christian forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

High Wind, Crittenden

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Crittenden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

High Wind, Daviess

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Daviess forecast zone
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

High Wind, Fulton

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

High Wind, Graves

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Graves forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

High Wind, Henderson

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

High Wind, Hickman

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

High Wind, Hopkins

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

High Wind, Lyon

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

High Wind, Marshall

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

High Wind, McCracken

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
McCracken forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

High Wind, McLean

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

High Wind, Muhlenberg

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

High Wind, Todd

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Todd forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

High Wind, Trigg

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Trigg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

High Wind, Union

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

High Wind, Webster

When
March 9, 7:00 AM CST to 2:00 PM CST
Where
Webster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282079, 5282080, 5282081, 5282082, 5282083, 5282084, 5282085, 5282086, 5282087, 5282088, 5282089, 5282090, 5282091, 5282092, 5282093, 5282094, 5282095, 5282096, 5282097, 5282098, 5282099, 5282100.